Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 61, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 2022, 12:03 AM CDT for Mitchell County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2022, 12:03 AM CDT (05:03 UTC)
- Expired
- Aug 29, 2022, 3:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mitchell County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 137 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
302
WGUS54 KMAF 290503
FFWMAF
TXC335-415-290815-
/O.NEW.KMAF.FF.W.0061.220829T0503Z-220829T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1203 AM CDT Mon Aug 29 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Mitchell County in western Texas...
Scurry County in western Texas...
* Until 315 AM CDT.
* At 1203 AM CDT, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Snyder, Winston Field, Hermleigh, Dunn, Ira and Buford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3264 10105 3289 10103 3297 10096 3296 10066
3261 10066 3248 10074 3243 10087
FLASH FLOOD...GAUGE INDICATED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:42 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 28, 6:42 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 642 PM CDT Sun Aug 28 2022 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 223 PM CDT Sun Aug 28 2022 ...Big Changes on the way for West Texas and Southeast New Mexico... WV imagery shows fairly zonal flow aloft over West Texas and Southeast New Mexico this afternoon, with an upper ridge over old Mexico. Area radars show convection already developing over the Davis Mountains, where mesoanalysis shows mucapes of 3000 J/kg or so, and no cap. Highs will top out in the 90s most locations this afternoon, w/ensembles suggesting that today may be the warmest day the rest of the year. Convection will keep developing this afternoon, from the Davis Mountains northeast as models bring a shortwave through the top of the ridge, w/best chances extending through the northwest Permian Basin. A 30kt LLJ is forecast to develop after sundown, and this, along w/ample cloud cover, will keep overnight lows well above normal. This LLJ will advect plentiful Gulf moisture into the area, w/70F dewpoints as far NW as KMAF by late Monday morning. Monday, the upper ridge is forecast to develop north into the southwest CONUS, putting West Texas and Southeast New Mexico under northeast flow aloft. Dewpoints will mix out a little during the day, but not much. Models bring a shortwave down the eastern periphery of the ridge, to Southeast New Mexico by 00Z Tuesday. This will send thicknesses down, shaving a couple of degrees off today's highs. CAMs develop convection first in the Davis Mountains, but also north over the South Plains as the shortwave and a cold front approach the CWA. Monday night, return flow surges ahead of the cold front, w/PWATs increasing to up to 2 std devs above normal in the Permian Basin. The NAM increases PWAT at KMAF to 1.8" by 06Z, which is off the climatological charts. NBM ramps up POPs significantly, but considering the shortwave and cold front, this does not seem unreasonable. This will set the stage for Tuesday, which looks to be the main event, the details of which are below. Lows will come down a few degrees Tuesday night, but will nevertheless remain above normal. && .LONG TERM... (Tuesday through Saturday) Issued at 223 PM CDT Sun Aug 28 2022 The beginning of the period starts with a setup we have been desperately looking for since August of last year. Guidance is in agreement on the s/w pinching off the longwave trough sweeping through the plains, cutting south over NM and establishing its presence as an inverted trough centered over E NM and W TX. The result is a prevailing NE flow with formidable moisture advection allowing for a deep layer moisture signature as noted by 12z GFS soundings across all zones, especially the Stockton/Marfa Plateau's and Permian Basin. Areal PWAT indices are forecast off the climatological scale meaning we are starring at a formidable rain event in our neck of the woods. With a strong agreement in the environment and evolution of the 700-500mb pattern, have brought PoPs up considerably with NBM agreement. Local QPF max over the Hwy 90 corridor is consistent with the current setup with 2-4" of rain not out of the question for those in that vicinity. Elsewhere, a widespread 1-3" of rainfall is increasingly likely given the environment and likely efficient rainfall processes within the rich moisture field. Scattered thunderstorms will be embedded within the overall rainfall axis as forecast soundings indicate enough instability within the mid- levels to produce some thunder. Highest rainfall chances will occur on Tue/Wed with a slow scaling back on Thu/Fri, although storm chances will continue to be >20% for a bulk of the forecast area. Temperature wise will trend below normal with widespread 70s and 80s likely the entire long term period. Given the high probability of cloud cover and precipitation, it would not take much for the current forecast to adjust down a bit further for portions of the Permian Basin and SE NM, so will monitor the trends to see if we need to adjust down further. Low temperatures will remain mild, albeit cooler than what we've had in previous weeks. Considering RHs around 65-70F, it will be tough to dip too far below normal, but it'll feel nice having some moisture for a change! && .AVIATION... (00Z TAFS) Issued at 636 PM CDT Sun Aug 28 2022 Scattered thunderstorms continue this evening across the region, with impacts most likely seen at MAF/INK as well as a chance at HOB/PEQ. Gusty, erratic winds along with patchy blowing dust will be possible near storms before activity diminishes in the next few hours. Rain/dust may brief bring MAF/INK to MVFR conditions, otherwise, all sites will remain VFR throughout the forecast period. Winds will all return to southerly overnight at all terminals, remaining mostly light. South to southeast winds will continue tomorrow afternoon with scattered storms expected across the region once again. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 95 71 83 / 20 30 60 80 Carlsbad 70 95 68 81 / 20 50 60 70 Dryden 74 94 74 84 / 20 20 40 80 Fort Stockton 73 94 70 80 / 20 40 50 80 Guadalupe Pass 68 86 63 74 / 30 50 50 70 Hobbs 70 93 68 79 / 30 50 70 80 Marfa 63 86 63 75 / 40 70 60 80 Midland Intl Airport 74 93 70 81 / 30 30 60 80 Odessa 74 93 71 80 / 40 30 60 80 Wink 74 94 70 82 / 30 40 60 80 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...16
Hazardous weather outlook, Aug 28, 1:58 PM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun Aug 28 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun Aug 28 2022 /1258 PM MDT Sun Aug 28 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible, mainly from the Presidio Valley through the Davis Mountains to the northwest Permian Basin. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Friday. Widespread rainfall will occur on Tuesday and Wednesday with a heightened chance of flash flooding due to persistent rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 28, 9:01 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
901 PM CDT Sun Aug 28 2022
TXZ060-061-067-068-290245-
Crane TX-Ector TX-Ward TX-Winkler TX-
901 PM CDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of southwestern Ector,
northeastern Ward, southern Winkler and northwestern Crane Counties
through 945 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wink to 8 miles northeast of Monahans. These
storms were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Wickett, Roy Hurd Memorial
Airport, Winkler County Airport and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 73 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3161 10334 3148 10260 3184 10276 3194 10320
TIME...MOT...LOC 0201Z 344DEG 4KT 3178 10316 3170 10282
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 28, 9:29 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
929 PM CDT Sun Aug 28 2022
TXZ047-048-052-053-290315-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
929 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of western Scurry,
northwestern Mitchell, eastern Borden and northeastern Howard
Counties through 1015 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Gail, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Snyder, Gail, Fluvanna, J B Thomas Reservoir, Vincent, Randalls
Corner, Winston Field and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 10154 3296 10128 3296 10079 3235 10114
TIME...MOT...LOC 0229Z 309DEG 19KT 3274 10126
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Special weather statement, Aug 28, 10:48 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 PM CDT Sun Aug 28 2022
TXZ067-075-274-290430-
Pecos TX-Reeves County Plains TX-Ward TX-
1048 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northwestern Pecos,
eastern Reeves and southeastern Ward Counties through 1130 PM CDT...
At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grandfalls, or 17 miles southwest of Monahans, moving
south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandfalls, Royalty, Coyanosa and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3147 10310 3145 10285 3101 10285 3107 10324
TIME...MOT...LOC 0348Z 007DEG 17KT 3136 10302
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
16Special weather statement, Aug 28, 11:32 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1132 PM CDT Sun Aug 28 2022
TXZ067-075-274-290515-
Pecos TX-Reeves County Plains TX-Ward TX-
1132 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northwestern Pecos,
southeastern Reeves and southeastern Ward Counties through 1215 AM
CDT...
At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Grandfalls, or 21 miles north of Fort Stockton,
moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Stockton, Grandfalls, Fort Stockton-Pecos County Airport,
Coyanosa, B F Goodrich Testing Track, Imperial Reservoir and
Firestone Test Track.
This includes Interstate 10 between mile markers 223 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3137 10335 3135 10286 3086 10271 3091 10350
TIME...MOT...LOC 0432Z 355DEG 8KT 3119 10297
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
29Local storm report, Aug 28, 11:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1148 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 2 N ODESSA 31.88N 102.37W
08/28/2022 ECTOR TX PUBLIC
NUMEROUS VEHICLES STRANDED OR STALLED IN
HIGH WATER ACROSS ODESSA. SOME INTERSECTIONS
WERE COMPLETELY INUNDATED WITH WATER OVER
ONE FOOT DEEP.
&&
MSLocal storm report, Aug 28, 11:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND GST 2 N COYANOSA 31.28N 103.07W
08/28/2022 M59 MPH PECOS TX MESONET
WEST TEXAS MESONET STATION IN COYANOSA.
&&
MSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:43 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 2 hr |
| Aug 28, 7:44 PM CDT | Special Weather Statement | MAF | Ector, Glasscock, Midland | 46 min |
| Aug 28, 7:48 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 117 min |
| Aug 28, 8:01 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 119 min |
| Aug 28, 8:04 PM CDT | Special Weather Statement | MAF | Borden, Dawson | 41 min |
| Aug 28, 8:26 PM CDT | Dust Storm Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 34 min |
| Aug 28, 8:32 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 28, 8:35 PM CDT | Special Weather Statement | MAF | Borden | 40 min |
| Aug 28, 8:58 PM CDT | Dust Storm Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 32 min |
| Aug 28, 9:01 PM CDT | Special Weather Statement | MAF | Winkler | 44 min |
| Aug 28, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 56 min |
| Aug 28, 9:29 PM CDT | Special Weather Statement | MAF | Borden | 46 min |
| Aug 28, 9:47 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 118 min |
| Aug 28, 10:39 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 2 hr |
| Aug 28, 10:48 PM CDT | Special Weather Statement | MAF | Ward | 42 min |
| Aug 28, 11:32 PM CDT | Special Weather Statement | MAF | Ward | 43 min |
| Aug 29, 1:40 AM CDT | River Flood Warning | MAF | Presidio | 5 hr |
| Aug 29, 2:04 AM CDT | Flood Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 31 hr |
| Aug 29, 2:44 PM CDT | Special Weather Statement | MAF | Brewster | 46 min |
| Aug 29, 2:45 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| Aug 29, 2:57 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 29, 3:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Aug 29, 3:37 PM CDT | Special Weather Statement | MAF | Culberson | 38 min |
| Aug 29, 3:43 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| Aug 29, 4:04 PM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| Aug 29, 4:36 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Reeves | 3 hr |
| Aug 29, 4:51 PM CDT | Dust Storm Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin and 2 more | 24 min |
| Aug 29, 4:53 PM CDT | Dust Storm Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin and 2 more | 22 min |
| Aug 29, 5:54 PM CDT | Special Weather Statement | MAF | Loving | 51 min |
| Aug 29, 5:56 PM CDT | Special Weather Statement | MAF | Cochran | 34 min |
| Aug 29, 6:19 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 116 min |
| Aug 29, 6:34 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 56 min |
| Aug 29, 6:58 PM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.